What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 14, 12:57 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 14, 12:57 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
157 PM EDT Tue Aug 14 2018
.SYNOPSIS...
High pressure will ridge into the area from well offshore
through most of the week while a weak trough remains over the
central part of the state. This will produce typical summer
weather across the region with mainly isolated to scattered
afternoon showers and thunderstorms each day.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Tuesday...no significant changes with update. Per
previous shift thinking, SPC has upgraded most of area to
Marginal for severe tstm threat this afternoon into early
evening due to 30-40 Kt of shear. Dry air in place will limit
actual development over Eastern NC but do expect scattered
development upstream to move in from W and SW with some strong
to severe potential, mainly along and west of Hwy 17. Rest of
forecast on track.
/Previous discussion/
As of 7 AM Tue...No big changes with AM update. Patchy to areas
of fog continue, though this will be burning off in the next
hour with the onset of daytime mixing. The low stratus will mix
out this morning with mostly sunny skies. Scattered
showers/storms still expected to develop later this afternoon
and work their way to and off the coast this evening. Coverage
still warrants 30-40% pops at this time. With effective shear
around 30-40KT and ML CAPE vals inc to 1500+ J/KG, cannot rule
out some strong to marginally severe storms later this
afternoon. Seasonably hot temperatures with highs 85-90
expected.
Previous discussion... As of 345 AM Tue...Patchy to areas of
fog have developed mainly south and west of hwy 70. Some of this
fog will be locally dense through the AM commute. The fog will
burn off shortly after sunrise, with partly cloudy skies and dry
conditions through the morning. This afternoon, diurnal heating
will lead to destabilization of the atms. With upr trough north
and west of the region still, E NC remains in cyclonic moist
flow. Low/mid level winds however will be swrly, and afternoon
showers/storms will be scattered in nature, and mainly
northern/western zones along inland propagating sea breeze/sound
breeze fronts.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 345 AM Tue...Any diurnally driven showers or storms will
quickly diminish this evening with loss of heating. Skies become
mostly clear, and with calm winds and low T-TD spreads once
again, fog and low stratus may again break out across the
region. later shifts will have to monitor this trend for
possible inclusion of fog in forecast grids. Lows tonight near
climo around 70 interior to mid 70s beaches.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...Looking at a more typical summer pattern
much of the week with Atlantic high pressure ridging into the
area while a lee trough persists across central NC. Resulting
S-SW flow will result in normal temperatures and a diurnally
driven convective regime across Eastern NC through the period
though the models are still indicating drier than normal
conditions Wed and Thu with better chances for precipitation
returning Fri into the weekend.
Wednesday through Thursday...The upper low lifts out and becomes
an open wave by Wed with the remnants of the weak front dissipating
over the area with deeper moisture pushing offshore producing
less favorable conditions for showers and storms. Also
contributing to the expected limited convective activity Wednesday
and Thursday is shortwave ridging aloft producing subsidence.
Cannot rule out isolated showers developing along the sea breeze
each afternoon but guidance has trended drier with PoPs below
Climo. Highs inland will be in the lower 90s with upper 80s
coast.
Friday through Monday...Shower and thunderstorm chances
increase to climatological norms for the latter half of the week
into early next week as the upper ridge pushes east and is
replaced by a mean mid level trough resulting in more favorable
support for precipitation through the period. Temps expected to
be near normal with highs inland in the low 90s Fri cooling
slightly to the upper 80s over the weekend.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through 18Z Wednesday/...
As of 157 PM Tue...Line of showers and storms currently west of
ISO and PGV will begin impacting those sites shortly after 18Z.
Based on previous observations from upstream sites, along with
brief sub-VFR conditions some gusty winds are possible with this
line. Closer to shore, much more scattered activity is building
ahead of the sea breeze and will be a threat to OAJ and EWN
through the afternoon. Overall convective threat should diminish
after dusk.
Skies will be mainly clear tonight. With light winds some fog
and low stratus are possible tonight, but confidence is too low
to mention in TAFs this cycle.
Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...Primarily VFR conditions are expected
outside isolated showers and storms Wed and Thu. Showers and
thunderstorms are expected to increase in coverage to scattered
Fri and Sat with brief periods of sub VFR conditions possible.
Cannot rule out patchy late night/early morning fog each day
bringing a brief period of reduced visibilities and possibly
ceilings.
&&
.MARINE...
Short Term /Through Tonight/...
As of 1130 AM Tuesday...no changes with update.
/Previous discussion/
As of 345 AM Tue...Winds are currently W 10-15 kt nearshore with
seas 2-4 ft. Out over the Gulf Stream, winds a bit higher 15-20
kt, with some ocnl 5 ft sets this morning. With weak low inland
and Bermuda high pres offshore, winds expected to be mainly SW
today 10-20 kt with seas remaining 2-4 ft, highest south of
Diamond Shoals, and lowest north of Oregon Inlet. Still could
see ocnl 5 ft sets over the outer waters.
Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...A trough of low pressure will remain
stalled to the west with high pressure offshore into the
weekend. S/SW winds are forecast to be mainly 10-20 kt through
the period with seas 2-4 ft through Fri and 3-5 ft Sat.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...TL/SGK
NEAR TERM...JBM/TL
SHORT TERM...TL
LONG TERM...JME
AVIATION...JME/TL/MS
MARINE...JME/JBM/TL
Hazardous weather outlook, Aug 14, 6:07 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
707 AM EDT Tue Aug 14 2018
NCZ029-044>047-079>081-090>094-151115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
707 AM EDT Tue Aug 14 2018
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected to develop later this afternoon
into early evening. A storm or two could become marginally severe,
with the main threat damaging winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-098-103-104-151115-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
707 AM EDT Tue Aug 14 2018
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING south of
Cape Hatteras...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected to develop later this afternoon
into early evening. A storm or two could become marginally severe,
with the main threat damaging winds.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 12:39 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT TUE AUG 14 2018
NCZ044-079-090-091-141845-
Greene-Lenoir-Duplin-Pitt-
139 PM EDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LENOIR...GREENE...
WESTERN PITT AND NORTHERN DUPLIN COUNTIES...
At 138 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Bailey to near Fremont
to 15 miles southeast of Benson. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Greenville, Kinston, Ayden, Farmville, La Grange, Mount Olive,
Grifton, Kornegay, Snow Hill, Bell Arthur, Deep Run, Beautancus,
Bruce, Dawson, Graingers, Institute, Jason, Ormondsville, Maury and
Roundtree.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3519 7816 3518 7808 3519 7802 3517 7797
3517 7793 3515 7789 3518 7783 3534 7782
3538 7780 3543 7783 3557 7782 3581 7745
3548 7739 3506 7763 3503 7777 3509 7817
3510 7817
TIME...MOT...LOC 1738Z 259DEG 27KT 3587 7815 3553 7804 3522 7835
DAGSpecial weather statement, Aug 14, 1:45 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
245 PM EDT TUE AUG 14 2018
NCZ029-044-079-141945-
Greene-Martin-Pitt-
245 PM EDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GREENE...PITT
AND SOUTHWESTERN MARTIN COUNTIES...
At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Bruce to near Lizzie.
Movement was northeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Greenville, Winterville, Farmville, Bethel, Stokes, Bell Arthur,
Robersonville, House, Pactolus, Bruce, Maury, Lizzie, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Gold
Point, Fountain, Simpson, Hamilton and Castoria.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3596 7720 3594 7720 3593 7718 3594 7713
3593 7712 3593 7709 3571 7720 3553 7722
3544 7776 3570 7763 3576 7752 3580 7747
3581 7742 3583 7741 3582 7735 3583 7735
3588 7734
TIME...MOT...LOC 1844Z 240DEG 18KT 3570 7759 3554 7767
5Special weather statement, Aug 14, 2:08 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
308 PM EDT TUE AUG 14 2018
NCZ080-081-094-142000-
Beaufort-Mainland Hyde-Pamlico-
308 PM EDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HYDE...SOUTHEASTERN
BEAUFORT AND NORTHERN PAMLICO COUNTIES...
At 308 PM EDT, a strong thunderstorm was located near Royal, or 17
miles northeast of James City, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ransomville, Pamlico Beach, Lowland, Royal, Winsteadville, South
Creek, Sidney Crossroads, Maribel, Yeatesville, Aurora Ferry
Terminal, Bayview Ferry Terminal, Bayboro, Aurora, Sydney Crossroads,
Vandemere and Mesic.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3555 7673 3537 7635 3513 7676 3523 7690
TIME...MOT...LOC 1908Z 215DEG 18KT 3525 7680
5